Bipolar disorder and Stimulants for ADHD Symptoms

Discussion in 'General Parenting' started by Mandy, Nov 25, 2009.

  1. Mandy

    Mandy Parent In Training

    Little Bear is being referred to a great children's hospital in our state and we are now waiting for his appointment to their psychiatry clinic. It takes 6-8 weeks after referral to be called for an appointment. so I am trying to get all my question's together now.

    We have tried all kinds of medications and combo's of medications and now have a pretty good one going. Little Bear still is left with some symptoms of ADHD which really didn't come out until his mood was stabalized.

    I have read up on some options of adding a 2nd Mood Stabalizer such as Lithium or going the route of adding Adderral (a stimulant) to help with these symptoms. Since stimulants can induce mania we are of course worried about that option. Something I read said if the mood is stabalized then you could try this route.

    I wanted to see if anyone had went the stimlant route with their bipolar child and what was the outcome?

    Any help is greatly appreciated!!
     
  2. Christy

    Christy New Member

    Stimulants have been terrible for my bipolar son. They cause him to become manic. This is a lesson we learned the hard way after trialling several. Even with a mood stabilizer, he cannot tolerate stimulants or even straterra. Tenex has been a great medication for controlling my sons ADHD symptoms without affecting his mood in a negative way.

    Good luck
    Christy
     
  3. smallworld

    smallworld Moderator

    A lot of us have given up on stimulants because they affect mood so adversely. My own son got very moody every afternoon when the stimulants wore off, and we decided it just wasn't worth it any longer.

    My son has done well on Wellbutrin XL, a stimulatory antidepressant that is the least likely of all ADs to induce mania in BiPolar (BP) patients. Wellbutrin is also used off-label for ADHD symptoms. If you were to use Wellbutrin, however, you would probably have to d/c Celexa.

    One of our psychiatrists recently told us that a low dose of Abilify (1 mg) can help with attention because it affects dopamine in the frontal lobes. This would be in addition to the Seroquel your son is already on. We've never tried it, but it's certainly something to ask your new psychiatrist about.

    I've also heard of a new long-acting version of Tenex called Intuniv. Again, something to ask about.

    Good luck.
     
  4. gcvmom

    gcvmom Here we go again!

    Once bipolar reared it's ugly head in my difficult child 2, we could not use stimulants for his ADHD any more. Made him manic and just completely out of control.

    We are trialing an Alzheimer's medication called Namenda right now because it is supposed to help with focus and attention by targeting glutamate in the brain. difficult child 2 is on his third week titrating up and it seems to be helping a bit.

    We've tried caffeine, B vitamins, over the counter energy drinks -- they really only gave short-term help with disagreeable side-effects like jitters.

    Just something you might want to consider.
     
  5. jcox

    jcox New Member

    I had a long talk with my son E's psychiatrist back in the summer because the school was pushing for him to get on some medications for his "ADHD symptoms". After she thought about it for a while she decided that the only two medications she would even consider for him would be Tenex or Straterra because of his mix of diagnoses including BiPolar (BP) and ADHD. She said that stimulants can have terrible effects on a child with BiPolar (BP) and should be used with extreme caution. She decided that Tenex was the best bet for my son because Tenex works on anxiety too, which was a major issue with my son. The Tenex has worked amazingly well with him increasing his attention span and focus, decreasing his anxiety, distractibility and hyperactivity.
     
  6. crazymama30

    crazymama30 Active Member

    My difficult child takes Lamictal, abilify, and daytrana (a stimulant).

    We started wtih stims only and difficult child could not tolerate them. Ditched stims.

    Tried mood stabilizers, ended up with Lamictal. Got to a good level there.

    Added in Daytrana very cautiously.

    When impulsivity and other behaviors got bad and difficult child almost had police called on him at school, added in abilify.

    The above happened over a time period of about 3 years. It is obvious that difficult child is more than a typical adhd kid. He has some sort of mood disorder, psychiatrist has mentioned cyclothymia as he is not as severe as a true BiPolar (BP) kid. He does have his moments though.

    We have tweaked the dosages over time, but for now he is at a great spot, and I would not consider changing anything at this point. He needds all three medications to be stable. Will it be like this all the time? I don't know.

    husband does best if he is on a stimulant also, but he has been off them for the last 2 months and will most likely put back on them, but very carefully and cautiously and slowly.

    I do think that stims have caused difficult child problems in the past when he was on stims and no ms.
     
  7. Mandy

    Mandy Parent In Training

    Thank you for all the great info and medication information! It is so hard finding a balance and anytime we change any medications or dosages it can through Little Bear out of whack. I think if we can somehow get those ADHD symptoms under control we would be in a great place!!

    The big issues have been him getting into things constantly... which he NEVER used to do and of course distractiblity at school.

    We already tried Abilify and he actually did really poorly and was very aggressive.

    Celexa is the drug that has slowed his agression so far but we had raise his Seroquel dose to keep mania in check. We tried to stop Celexa and within a day he was back to being aggressive and defiant.

    It's such a tightrope to get the medications right!! I think I will mention Tenex at our next appointment. and see what his Dr. says.

    Thanks again:D
     
  8. Mandy

    Mandy Parent In Training

    I just wanted to tell everyone a big THANK YOU!! We tried to raise Little Bear's Seroquel with terrible results... he started raging again. So I called his Dr. and she we are going to see her in 2 weeks to talk about Tenex for his ADHD symptoms!! YAY

    If I wouldn't have gotten such good advice I wouldn't have known there was something else that could help besides stimlulants!

    We don't get to see a psychiatrist at the local Children's Hospital until Jan. or Feb. and our Dr. didn't want us to wait that long to get started on it. We see our neurologist next week first to get her opinions and then we meet with our Dr. the following week to talk about Tenex!!

    :D
     
Loading...